Funnel Cloud, Butler
- When
- July 15, 12:46 PM CST
- Where
- Butler County, 0.71 mi SW of Neelyville
- Reported by
- Broadcast Media
- Coordinates
- 36.562, -90.508
A photo was shared of a tropical funnel occurring with a thunderstorm over Neelyville.
A morning frontal boundary on the northern edge of the Quad State lifted a little northward during the day on the 15th. A 40-50kt jet out of the WSW continued into the Quad State, bringing enough Gulf moisture to keep PWATs over 2 inches.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A morning frontal boundary on the northern edge of the Quad State lifted a little northward during the day on the 15th. A 40-50kt jet out of the WSW continued into the Quad State, bringing enough Gulf moisture to keep PWATs over 2 inches. MLCAPE values reached 2000-2500J/kg, while effective bulk shear remained limited. In Southeast Missouri, scattered showers and thunderstorms occurred through the day. A funnel cloud was observed with a storm over Neelyville.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 15, 11:42 AM CST, 1 hour 4 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Paducah KY 1242 PM CDT Tue Jul 15 2025 .KEY MESSAGES... - Isolated to scattered showers and thunderstorms will continue each afternoon for the next week. The strongest storms may pose an isolated threat of damaging winds. Heavy rainfall will accompany all storms with at least an isolated threat for flash flooding. - Heat indices will climb into the triple digits and possibly exceed advisory threshold throughout the region Wednesday through the weekend. && .DISCUSSION... Issued at 115 AM CDT Tue Jul 15 2025 The synoptic situation looks very little changed from 24 hours ago (or for that matter 3-4 days ago). Broad/weak troughing over the western plains feeds into a 40-50 kt west southwesterly jet "max" over MO/IL/IN/OH this morning. To the south of that feature (including the quad-state region) sits a humid Gulf driven soup with column PWAT values of 2.1 to 2.2 inches and surface dewpoints in the mid 70s. Observed and model soundings support another day of scattered to locally numerous showers and thunderstorms later this afternoon and diminishing this evening. Severe potential remains limited but local downbursts remain possible and exceptionally efficient rainfall rates with warm cloud layer depths over 13,000 ft in 2.2 inch PWAT will make flooding possible anywhere storms persist more than about 30 minutes given our ground conditions. Wednesday a shortwave trough begins to eject off the Rockies over the high plains but probably too far away to influence our weather much. Expect another day of scattered showers and storms with downburst/efficient rain potential. Thursday that trough gets a little closer as it begins to be absorbed in the broader polar jet over the Great Lakes region - so we could see a little bit better coverage. A surface front also looks to work close to, but probably staying north of, the area Thursday evening. Deterministic and ensemble guidance has dewpoints 74-78 during this period which pushes heat index values close to advisory criteria and it remains possible, particularly Thursday or Friday, we will hit that threshold if we end up with a little less cloud cover/rainfall coverage. Deterministic ECMWF keeps the jet max far enough north Friday to perhaps give us a little less thunder coverage, but the GFS keeps it close enough to keep thunder going through the weekend. Monday is the first glimpse of enough ridging building in aloft to suppress convection a little but we still have precip chances. I guess at least the good fortune is there aren't any organized synoptic scale systems interacting with this juicy air that give us a clear cut flash flood/severe risk, or not strong enough subsidence to give us a clean heat danger situation, but it won't take a lot of nudging either way to get into that territory for a day or two. && .AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/... Issued at 1239 PM CDT Tue Jul 15 2025 Pop up showers and storms remain possible throughout the afternoon and into the evening. Some may affect the terminals. Scattered low level diurnal cumulus is present across the entire area. Winds are out of the southwest at around 5-10 kts and will become light and variable overnight. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && DISCUSSION...JGG AVIATION...HICKFORD
Hazardous Weather Outlook National Weather Service Paducah KY 719 AM CDT Tue Jul 15 2025 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-161230- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-White- Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-Hardin- Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-Warrick- Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-Livingston- Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-Union KY-Webster- Hopkins-Christian-Henderson-Daviess-McLean-Muhlenberg-Todd-Perry MO- Bollinger-Cape Girardeau-Wayne MO-Carter-Ripley-Butler-Stoddard- Scott-Mississippi-New Madrid- 719 AM CDT Tue Jul 15 2025 /819 AM EDT Tue Jul 15 2025/ This Hazardous Weather Outlook is for southern Illinois, southwest Indiana, western Kentucky and southeast Missouri. .DAY ONE...Today and tonight. Isolated to scattered thunderstorms are expected into early this evening. A storm or two may briefly become strong to severe with gusty to damaging winds the main threat. Torrential rainfall will accompany any storms and flash flooding may develop where any storms persist. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Isolated to scattered thunderstorms are expected each afternoon through Monday. Isolated strong to severe storms are possible and all storms will be capable of brief torrential rainfall. Afternoon heat indices will climb into the 100 to 105 degree range throughout the Quad State Wednesday through Saturday .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. JGG
The Memphis radar (KNQA), 147 km away, was scanning. The volume nearest the first event began at 18:48 UTC.
1 funnel cloud. Local standard time, as filed.
A photo was shared of a tropical funnel occurring with a thunderstorm over Neelyville.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2025Every state in 2025This day in weather historyWarnings in Missouri, July 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1292080.